North Carolina, 2012Damaging Winds in North Carolina, February 24, 2012
February 24, 2012 · NWS RAH · 14 events in 9 counties and zones
As very strong jet stream winds overspread the area, a line of storms in advance of an eastward moving cold front crossed the mountains and moved into the North Carolina Western Piedmont during the afternoon. The line went on to produce wind damage in the western Piedmont, before it weaken as it moved east into a more stable airmass in place across eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As very strong jet stream winds overspread the area, a line of storms in advance of an eastward moving cold front crossed the mountains and moved into the North Carolina Western Piedmont during the afternoon. The line went on to produce wind damage in the western Piedmont, before it weaken as it moved east into a more stable airmass in place across eastern North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 24, 1:53 PM EST, 52 minutes earlier.
Area forecast discussion, Feb 24, 1:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
153 PM EST FRI FEB 24 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATER TODAY. STRONG
SOUTHWESTERLY WINDS AND THE POTENTIAL FOR SEVERE WEATHER WILL
ACCOMPANY THE FRONT THIS AFTERNOON THROUGH MID EVENING. COOLER AND
DRIER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 1045 AM FRIDAY...
...MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WINDS AND POSSIBLE
TORNADOES TODAY...
FOR THE REST OF TODAY: PREVIOUSLY-ADVERTISED SEVERE WEATHER THREAT
APPEARS TO BE ON TRACK. STACKED LOW PRESSURE FROM THE SURFACE UP
THROUGH THE MID LEVELS WILL CONTINUE TO STRENGTHEN OVER THE LOWER
GREAT LAKES TODAY WHILE SLIDING TO THE ENE. THE SURFACE FRONT IS
CURRENTLY APPROACHING WRN NC WITH SCATTERED CONVECTION THAT IS
EXPECTED TO INTENSIFY AS THE DEVELOPING LINE CROSSES THE MOUNTAINS
AND FOOTHILLS BY EARLY THIS AFTERNOON. MEANWHILE THE ELONGATED BAND
OF CONVECTION FROM SRN AL THROUGH GA/SC... SUPPORTED IN LARGE PART
BY A LOW LEVEL JET STREAK... IS EXPECTED TO PROPAGATE INTO THE
SOUTHEAST PORTION OF THE FORECAST AREA OVER THE NEXT SEVERAL HOURS.
THE COLUMN CONTINUES TO DESTABILIZE WITH STRONG HEATING OVER CENTRAL
NC AND SURFACE DEW POINTS IN THE LOW-MID 60S... AND THIS COMBINED
WITH CONTINUED STEEP MID LEVEL LAPSE RATES (NOTED WELL ON 12Z AREA
SOUNDINGS AS WELL AS UPSTREAM SOUNDINGS FROM TX LAST EVENING) SHOULD
CONTRIBUTE TO SUFFICIENT DESTABILIZATION TO SUPPORT A THREAT OF
SEVERE CONVECTION. THE INTENSE WIND FIELD IN PLACE... WHICH IN
ITSELF WILL BE NOTEWORTHY WITH FREQUENT GUSTS TO 30-40 MPH... AND
STRONG WSW DEEP LAYER SHEAR OF 70-90 KTS (AND EXPECTED TO INCREASE
FURTHER) WILL FAVOR QLCS DEVELOPMENT WITH THE POTENTIAL FOR DISCRETE
SEVERE CELLS AND ISOLATED TORNADOES GIVEN THE 40+ KT 0-1 KM SHEAR
AND SUB-1-KM LCL HEIGHTS. FOLLOWING A SLIGHTLY SPED-UP VERSION OF
THE CONVECTIVE PATTERN NOTED ON THE LATEST 4 KM WRF-ARW... WHICH IS
DOING QUITE WELL THIS MORNING ALBEIT ABOUT 2 HOURS TOO SLOW...
PLACES THE GREATEST SEVERE WEATHER THREAT IN THE AFTERNOON THROUGH
VERY EARLY EVENING. PLEASE SEE OUR WEB PAGE FOR THE LATEST WEATHER
BRIEFING. HAVE RAISED HIGHS A BIT TO 73-80. THE RISK OF ADVERSE FIRE
WEATHER CONDITIONS CONTINUES AS WELL FOR TODAY AND FOR SATURDAY. AN
INCREASED FIRE DANGER REMAINS FOR TODAY AND FORESTRY OFFICIALS WILL
BE CONSULTED FOR TOMORROW'S DRY AND WINDY WEATHER POST-FRONT. SEE
FIRE WEATHER DISCUSSION BELOW. -GIH
TONIGHT:
ABRUPT WEST TO EAST CLEARING IS EXPECTED THIS EVENING IN THE WAKE OF
THE FRONT. NWLY WIND GUSTS IMMEDIATELY BEHIND THE FRONT FOR A 2 TO 4
HOUR PERIOD WILL RIVAL WIND SPEEDS TO THOSE OF THE SWLY GUSTS AHEAD
OF THE FRONT EXPECTED THIS AFTERNOON...TOPPING OUT AROUND 35TS
BEFORE DIMINISHING WITH SUSTAINED 10 TO 12KTS OVERNIGHT. MUCH COOLER
WITH OVERNIGHT LOWS IN THE MID 30S NW TO LOWER 40S SOUTHEAST. -BL
SAT AND SAT NIGHT: BEHIND A DEPARTING FRONTAL SYSTEM...SURFACE HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND...RESULTING IN
FAIR WEATHER AND NEAR TO SLIGHTLY BELOW TEMPS. A MID LEVEL TROUGH
WILL PASS OVER THE AREA DURING THE DAY ON SATURDAY...BUT WITH VERY
LIMITED MOISTURE DO NOT EXPECT ANYTHING MORE THAN A BRIEF PERIOD OF
SOME CLOUDINESS DURING THE LATE MORNING/AFTERNOON HOURS...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. AS HIGH PRESSURE
BUILDS IN FROM THE WEST DURING THE DAY ON SATURDAY...A FAIRLY TIGHT
PRESSURE GRADIENT WILL RESULT IN SUSTAINED WESTERLY WINDS NEAR 15-20
MPH WITH GUSTS OF AROUND 30 MPH. ALSO...MINIMUM RELATIVE HUMIDITY
VALUES COULD FALL TO NEAR 25 PERCENT AND THIS COMBINED WITH THE
STRONG WINDS COULD RESULT IN A RISK OF FIRE DANGER ACROSS THE
REGION. EVEN WITH THIS STRONG WESTERLY DOWNSLOPE FLOW...THE COOLER
POST FRONTAL AIR MASS THAT WILL BE IN PLACE ACROSS THE REGION SHOULD
RESULT IN MAX TEMPS IN THE LOW TO MID 50S. THEN...MID LEVEL RIDGING
WILL THEN BUILD OVER THE MID ATLANTIC REGION FOR THE REMAINDER OF
THE WEEKEND. THEREFORE...AM EXPECTING CLEAR SKIES SATURDAY NIGHT
INTO EARLY SUNDAY...WHICH SHOULD ALLOW OVERNIGHT LOWS TO FALL INTO
THE UPPER 20S TO LOWER 30S. -KRR
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 120 PM FRIDAY...
THE SOUTHERN STREAM WAVE OVER MEXICO WILL LIFT NORTHEASTWARD AND
DEAMPLIFY ACROSS THE CAROLINAS ON SUNDAY. SINCE STABLE SURFACE HIGH
PRESSURE (~1030-1035 MB) WILL PREVAIL DURING THAT TIME...EXPECT ONLY
CONSIDERABLE HIGH CLOUDINESS IN ASSOCIATION WITH THE WAVE ALOFT.
HIGH TEMPERATURES...ADJUSTED DOWN SEVERAL DEGREES FROM THE PREVIOUS
FORECAST...ARE EXPECTED TO RISE TO WITHIN A DEGREE OR TWO OF 50
DEGREES. HIGH PRESSURE WILL THEN DRIFT OFFSHORE BUT CONTINUE TO
EXTEND WESTWARD ACROSS NC AND MAINTAIN FAIR WEATHER THROUGH EARLY
NEXT WEEK. GOOD RADIATIONAL COOLING WITH PROJECTED LOW LEVEL
THICKNESSES AROUND 1320 METERS SUGGESTS LOWS IN THE UPPER 20S TO
LOWER 30S...WHILE DEVELOPING RETURN FLOW BY LATE MON SHOULD ALLOW
TEMPERATURES TO CLIMB INTO THE LOWER TO MIDDLE 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 145 PM FRIDAY...
MON NIGHT-TUE NIGHT: A LOW LEVEL WARM ADVECTION REGIME WILL SUPPORT
INCREASING MOISTURE IN THE LOWEST 10 THOUSAND FT LATE MON NIGHT AND
ESPECIALLY TUE...WHICH WILL PROVIDE FOR INCREASING CLOUDINESS...AND
A CHANCE OF SHOWERS MAINLY OVER THE SOUTHERN AND WESTERN PORTIONS OF
THE CWFA TUE...AND AREA-WIDE WITH A WARM FRONTAL PASSAGE TUE NIGHT.
TEMPERATURES WILL ACCORDINGLY FURTHER MODERATE - MIDDLE 30S TO
AROUND 40 DEGREES MON NIGHT...MIDDLE 60S TUE...AND MOSTLY PRIOR TO
MIDNIGHT LOWS IN THE MIDDLE 40S TO LOWER 50S (COOLEST NE) COURTESY
OF THE PASSING WARM FRONT.
WED-FRI: A PAIR OF UPPER TROUGHS...IN A PROGRESSIVE UPPER FLOW
PATTERN ACROSS THE CONUS...WILL SUPPORT A COUPLE OF MIGRATORY
SURFACE CYCLONES TO OUR NW (MUCH LIKE THE MAJORITY OF THIS WINTER
WEATHER SEASON) OWING TO A PERSISTENT 588 DM SUB-TROPICAL RIDGE OVER
THE CARIBBEAN. GUIDANCE SUGGESTS THE FRONT TRAILING THE FIRST
CYCLONE WILL CROSS THE MIDDLE ATLANTIC REGION WITH A GOOD CHANCE OF
SHOWERS (AND PERHAPS A FEW STORMS DUE TO THE PRECEDING WARMTH IN THE
70S) WED INTO WED NIGHT. CLEARING AND TURNING COOLER...BUT STILL
ABOVE AVERAGE...FOR THU-THU NIGHT...BEFORE THE THE SECOND FRONTAL
SYSTEM BRINGS ANOTHER THREAT OF SHOWERS BY THE END OF THE WORK WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 105 PM FRIDAY...
WITH A COMBINATION OF STRONG GUSTY WINDS AND A PERIOD OF STRONG TO
POSSIBLY SEVERE STORMS AHEAD OF AN INCOMING COLD FRONT... ADVERSE
AVIATION CONDITIONS ARE LIKELY AT CENTRAL NC TERMINAL FORECAST SITES
THIS AFTERNOON INTO EARLY EVENING... FIRST AT INT/GSO 18Z-22Z...
THEN AT RDU 19Z-23Z... AND AT RWI AT 20Z-00Z. FAY WILL SEE AN
EXTENDED THREAT OF STORMS FROM 18Z THROUGH 00Z AS STORMS TRAIN
REPEATEDLY OVER THE AREA. BACKGROUND WINDS FROM THE SW SUSTAINED AT
16-23 KTS WILL OCCASIONALLY GUST TO 25-35 KTS OUTSIDE OF ANY
STORMS... AND THIS STRONG WIND SHEAR IN THE LOWEST FEW THOUSAND FEET
MAY INDUCE MECHANICAL TURBULENCE THAT COULD BE HAZARDOUS ESPECIALLY
TO SMALL AIRCRAFT. STRONG TO POSSIBLY SEVERE STORMS COULD BRING
LOCAL WIND GUSTS IN EXCESS OF 60 KTS WITH A LESSER THREAT OF HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE. DOMINANT VFR CIGS/VSBYS WILL
DROP TO MVFR AND IFR IN AND NEAR SHOWERS/STORMS. THE RISK OF STORMS
WILL BE OVER BY 22Z-02Z... HOWEVER WITH COLD FRONTAL PASSAGE THE
WINDS WILL SHIFT AROUND TO WNW (270-300 DEGREES) AND REMAIN STRONG
THROUGH THE NIGHT AT 10-20 KTS PERIODICALLY GUSTING TO 20-25 KTS.
MAINLY WESTERLY WINDS WILL PICK BACK UP SATURDAY MORNING AT 15-20
KTS SUSTAINED AND GUSTING TO 25-30 KTS. VFR CONDITIONS ARE EXPECTED
FROM MID EVENING THROUGH SATURDAY.
LOOKING BEYOND EARLY SATURDAY AFTERNOON: WINDS WILL DIMINISH BY 22Z
SATURDAY. MVFR/IFR FOG/STRATUS IS POSSIBLE TUESDAY MORNING INTO
WEDNESDAY IN ASSOCIATION WITH AN APPROACHING FRONTAL SYSTEM.
STRENGTHENING WINDS FROM THE SW ARE ALSO POSSIBLE WEDNESDAY. -GIH
&&
.FIRE WEATHER...
AS OF 140 PM...
...RED FLAG WATCH FOR SATURDAY AFTERNOON FOR NORTHWEST PIEDMONT...
STRONG GUSTY SOUTHWEST WINDS OF 35 TO 40 MPH AHEAD OF A COLD FRONT
WILL SHIFT TO WEST NORTHWEST LATE THIS AFTERNOON AND EVENING IN THE
WAKE OF THE EXITING FRONT. TEMPERATURES OUTSIDE SHOWERS ARE IN THE
MID TO UPPER 70S THIS AFTERNOON. LOWEST RELATIVE HUMIDITIES WILL BE
MODEST... FALLING NO LOWER THAN 35 PERCENT THIS EVENING BEFORE
RISING OVERNIGHT. RAINFALL WILL BE SPOTTY IN THE WEST... WITH
WIDESPREAD RAINS IN THE EAST OF AS MUCH AS ONE INCH. SCATTERED
THUNDERSTORMS ARE FORECAST... MAINLY EAST.
BREEZY WEST NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH
ARE EXPECTED BY MID MORNING SATURDAY... CONTINUING INTO THE
AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25
PERCENT. HOWEVER IT WILL BE MUCH COOLER WITH HIGHS IN THE 50S.
A RED FLAG WATCH WILL BE ISSUED FOR MUCH OF WESTERN NORTH CAROLINA
WEST OF HIGHWAY 220. ANY POSSIBLE RED FLAG WATCH WILL BE ADJUSTED
SATURDAY MORNING BASED ON RAINFALL FALLING THIS AFTERNOON.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD/CBL/KRR
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
FIRE WEATHER...
Hazardous weather outlook, Feb 24, 1:41 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EST FRI FEB 24 2012
NCZ009>011-026>028-041>043-077-078-085-086-088-089-251845-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
141 PM EST FRI FEB 24 2012
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 3 PM AND 7 PM. PEOPLE ACROSS THE AREA SHOULD
MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.
REGARDLESS OF THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS WILL
BECOME WESTERLY BEHIND THE FRONT THIS EVENING. SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS UP TO 40 TO 45 MPH ARE LIKELY. ISOLATED
HIGHER WIND GUSTS WILL BE POSSIBLE. WINDS OF THIS MAGNITUDE MAY
PRODUCE ISOLATED DAMAGE TO TREES AND POWER LINES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT IN ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
NCZ007-008-021>025-038>040-073>076-083-084-251845-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
141 PM EST FRI FEB 24 2012
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...
...INCREASED FIRE DANGER IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
INCREASED FIRE DANGER.
A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 2 PM AND 6 PM. PEOPLE ACROSS THE AREA
SHOULD MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.
REGARDLESS THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS AHEAD
OF THE FRONT WILL BECOME WESTERLY BEHIND THE FRONT LATE THIS
AFTERNOON AND EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH ARE LIKELY. ISOLATED HIGHER WIND GUSTS WILL BE
POSSIBLE. WINDS OF THIS MAGNITUDE MAY PRODUCE ISOLATED DAMAGE TO
TREES AND POWER LINES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
GIH
In the hours before
Local storm report, Feb 24, 12:49 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1249 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM NON-TSTM WND GST RDU INTERNATIONAL AIRPO 35.88N 78.79W
02/24/2012 M40 MPH WAKE NC ASOS
RDU AIRPORT GUSTED TO 40 MPH AT 1123 AM
&&
EVENT NUMBER RAH1200060
VINCENTLocal storm report, Feb 24, 1:16 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
116 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST PIEDMONT TRIAD APT 36.10N 79.94W
02/24/2012 M41 MPH GUILFORD NC ASOS
GREENSBORO AIRPORT KGSO GUSTED TO 41 MPH AT 1235 PM
&&
EVENT NUMBER RAH1200061
VINCENTLocal storm report, Feb 24, 1:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST POPE AFB 35.18N 79.03W
02/24/2012 M40 MPH CUMBERLAND NC ASOS
POPE AFB KPOB GUSTED TO 40 MPH AT 115 PM
&&
EVENT NUMBER RAH1200062
VINCENTSpecial weather statement, Feb 24, 1:24 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EST FRI FEB 24 2012
NCZ088-089-241915-
CUMBERLAND-SAMPSON-
124 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND SOUTHERN
CUMBERLAND COUNTIES THROUGH 215 PM EST...
AT 122 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
LUMBERTON...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARLAND AND HARRELLS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3461 7832 3467 7833 3485 7850 3484 7890
3519 7817 3519 7816 3489 7814 3474 7819
3471 7811 3468 7815 3455 7825
TIME...MOT...LOC 1822Z 253DEG 50KT 3472 7890
22Special weather statement, Feb 24, 2:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EST FRI FEB 24 2012
NCZ089-242030-
SAMPSON-
226 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 330 PM EST...
AT 225 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING GARLAND TO WARSAW....MOVING EAST AT 60 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARLAND AND HARRELLS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3461 7832 3467 7833 3471 7839 3474 7839
3481 7845 3501 7815 3489 7814 3474 7819
3472 7814 3472 7811 3471 7811 3468 7815
3456 7824 3455 7826
TIME...MOT...LOC 1925Z 251DEG 51KT 3497 7807 3480 7829
22Special weather statement, Feb 24, 2:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EST FRI FEB 24 2012
NCZ021-242030-
FORSYTH-
237 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 330
PM EST...
AT 236 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES
WEST OF HUNTSVILLE...OR ABOUT 14 MILES WEST OF EAST BEND...MOVING
EAST AT 75 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL HALL...
STANLEYVILLE...AND BELEWS CREEK.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
3622 8044 3624 8046 3626 8045 3626 8003
3620 8004 3607 8051 3609 8052
TIME...MOT...LOC 1936Z 252DEG 65KT 3617 8071
VINCENTThunderstorm Wind, Forsyth
- When
- February 24, 2:45 PM EST to 2:49 PM EST
- Where
- Forsyth County, 0.56 mi W of Donnaha to 1.31 mi ENE of Tobaccoville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.230, -80.440
Numerous trees were blown down in Tobaccoville. One tree was also blown down at the intersection of 7154 Martin Ferry Road and Donnaha Road.
Thunderstorm Wind, Forsyth
- When
- February 24, 3:23 PM EST
- Where
- Forsyth County, 2.15 mi SSE of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.070, -80.410
Several trees were blown down at 6868 Styers Ferry Road.
Thunderstorm Wind, Forsyth
- When
- February 24, 3:31 PM EST
- Where
- Forsyth County, 3.81 mi ESE of Union Cross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.021, -80.062
One tree was blown down at the intersection of Barney and High Point Road.
Thunderstorm Wind, Forsyth
- When
- February 24, 3:35 PM EST
- Where
- Forsyth County, 0.69 mi S of Winston Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -80.250
One tree was blown down on Interstate 40 Business.
Thunderstorm Wind, Guilford
- When
- February 24, 4:04 PM EST to 4:05 PM EST
- Where
- Guilford County, 0.69 mi S of Battle Ground to 1.97 mi SW of Battle Ground
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.110, -79.830
Several trees were blown down in Northern Greensboro, including a downed tree on Westridge Road.
Thunderstorm Wind, Davidson
- When
- February 24, 4:17 PM EST to 4:24 PM EST
- Where
- Davidson County, 2.98 mi NNE of Hughes to 0.56 mi E of Denton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.760, -80.060
Two trees were blown down, one at NC Highway 64 near the Davidson-Randolph county line, the other on South Main Street in Denton.
Thunderstorm Wind, Randolph
- When
- February 24, 4:23 PM EST
- Where
- Randolph County, 2.24 mi E of Asheboro South to 1.49 mi SSW of Cedar Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -79.780
A tree was blown down onto a power-line at Old Cedar Falls Road. Another downed tree was reported on Henley Country Road.
Thunderstorm Wind, Randolph
- When
- February 24, 4:40 PM EST
- Where
- Randolph County, 0.89 mi NE of Erect
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 35.560, -79.660
Power-lines were blown down and a utility pole was snapped in two on Erect Road.
Thunderstorm Wind, Person
- When
- February 24, 4:41 PM EST
- Where
- Person County, Hurdle Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -79.050
Several trees were blown down from Hurdle Mills to the near Person-Orange County line.
Thunderstorm Wind, Randolph
- When
- February 24, 4:41 PM EST
- Where
- Randolph County, 5.64 mi SSE of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -79.550
Thunderstorm Wind, Durham
- When
- February 24, 5:00 PM EST to 5:15 PM EST
- Where
- Durham County, 1.8 mi WSW of Durham to 0.59 mi WSW of Joyland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.010, -78.950
Scattered trees and power-lines were blown down throughout the county.
Thunderstorm Wind, Vance
- When
- February 24, 5:10 PM EST
- Where
- Vance County, 0.75 mi WSW of North Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.348, -78.383
One tree was blown down onto a utility pole on Walter Street.
Thunderstorm Wind, Warren
- When
- February 24, 5:25 PM EST
- Where
- Warren County, 1.8 mi ESE of Macon Nocarva Fld Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -78.040
Thunderstorm Wind, Wake
- When
- February 24, 5:45 PM EST
- Where
- Wake County, 0.4 mi N of Westover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.786, -78.721
One tree was blown down between Western Blvd. and Hillsborough Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360379, 360380, 360381, 360382, 360383, 360384, 360385, 360386, 360387, 360388, 360389, 360390, 360391, 360392.